Kansas, 2011

High Wind in Kansas, April 14 to 16, 2011

April 14 to 16, 2011 · NWS ICT · 10 events in 10 counties and zones

A very potent occluded upper low pressure area moved across portions of Central Kansas into Northeast Kansas during the daytime hours of April 15th, 2011. As this system moved slowly east, a very tight pressure gradient developed on the western side of this system to produce very strong gradient winds across portions of Central and South Central Kansas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A very potent occluded upper low pressure area moved across portions of Central Kansas into Northeast Kansas during the daytime hours of April 15th, 2011. As this system moved slowly east, a very tight pressure gradient developed on the western side of this system to produce very strong gradient winds across portions of Central and South Central Kansas. Sustained winds of 40 mph were common across the region during the afternoon hours, with wind gusts as high as 60 to 67 mph reported. The non thunderstorm winds knocked down trees, flipped trampolines and even toppled a gas station roof.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 14, 2:00 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 14, 2:00 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT THU APR 14 2011

.DISCUSSION...

FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SEVERE WEATHER OUTBREAK
THROUGH THIS EVENING...AND VERY STRONG NORTHWEST WINDS FRIDAY

THINKING HAS CHANGED LITTLE SURROUNDING SEVERE WEATHER OUTBREAK
THIS AFTERNOON/EVENING. THINKING SEVERE STORMS ARE LIKELY
GENERALLY ALONG AND EAST/NORTHEAST OF A LINE EXTENDING FROM
WELLINGTON TO WICHITA TO HUTCHINSON TO RUSSELL...AS STRONG
SHORTWAVE TROUGH APPROACHES FROM THE WEST. DESPITE DEWPOINTS
STRUGGLING TO REACH 60 DEGREES...STRONG FORCING...AMPLE
SHEAR...STEEP LAPSE RATES AND MODEST INSTABILITY WILL LIKELY
RESULT IN SEVERE STORMS. LOCATIONS GENERALLY SOUTHEAST OF THE
TURNPIKE...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...LIKELY HAVE
THE GREATEST POTENTIAL TO SEE HIGHER END SEVERE WEATHER DUE TO
BETTER SHEAR AND INSTABILITY...INCLUDING THE RISK FOR STRONG/LONG
TRACKED TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. WOULD LIKE
TO SEE HIGHER DEWPOINTS FOR STRONG TORNADOES...BUT THINK THE
THREAT IS STILL THERE GIVEN FORCING AND SHEAR. THE BEST CHANCES
FOR STRONG/LONG TRACKED TORNADOES WILL LIKELY BE OVER
EASTERN/NORTHEAST OKLAHOMA WHERE BEST SHEAR/INSTABILITY COMBO WILL
BE LOCATED. LOCATIONS GENERALLY NORTHWEST OF THE TURNPIKE SHOULD
ALSO SEE STRONG/SEVERE STORMS DESPITE LOWER INSTABILITY...DUE TO
STRONG FORCING AND SHEAR. DESPITE MARGINAL DEWPOINTS...STEEP LAPSE
RATES IN CONJUNCTION WITH STRONGLY BACKED LOW-LEVEL FLOW MAY
RESULT IN A FEW SHORT-LIVED/WEAKER TORNADOES...ALONG WITH THE
THREAT FOR LARGE HAIL/DAMAGING WINDS. SEVERE THREAT SHOULD WANE
THROUGH THE EVENING FROM WEST TO EAST...EXITING SOUTHEAST KANSAS
BY MIDNIGHT.

AS THE SYSTEM CONTINUED TO STACK/BOMB OUT...AREAS OF RAIN SHOWERS
WILL EXPAND/INCREASE WEST TO EAST ACROSS THE AREA AFTER
MIDNIGHT...WITH POTENTIALLY A RAIN/SNOW MIX LATE TONIGHT-EARLY
FRIDAY MORNING OVER CENTRAL KS. MARGINAL TEMPERATURES WILL PRECLUDE
ANY ACCUMULATIONS. THE BIG STORY WILL BE THE VERY STRONG NORTHWEST
WINDS OVERSPREADING THE AREA FROM THE NORTHWEST FRIDAY MORNING
THROUGH EVENING. CONCERNED THAT EXTENSIVE CLOUDS WILL INHIBIT MIXING
SOME. HOWEVER...VERY TIGHT PRESSURE GRADIENT AND AT LEAST SOME
MIXING SHOULD ALLOW WINDS TO INCREASE 35-45 MPH...WITH GUSTS OF
50-60 MPH...STRONGEST WEST OF I-135. CONSEQUENTLY...HOISTED A HIGH
WIND WARNING WEST OF I-135...NOT INCLUDING WICHITA. NIGHT SHIFT MAY
NEED TO EXPAND ANOTHER ROW OF COUNTIES EAST TO INCLUDE THE I-135
CORRIDOR IF CONFIDENCE INCREASES. WIND ADVISORY IN EFFECT FARTHER
EAST TO INCLUDE MUCH OF SOUTHEAST/EAST-CENTRAL KANSAS.

LOOKING AT RATHER CHILLY TEMPERATURES EARLY SATURDAY MORNING...WHICH
COULD APPROACH THE FREEZING MARK GENERALLY WEST OF THE FLINT HILLS.
HOWEVER...FROST POTENTIAL MAY BE MITIGATED DUE TO CONTINUED
NORTHWEST WINDS.

GFS/ECMWF CONSENSUS WOULD SUGGEST THE MONDAY/TUESDAY TIMEFRAME COULD
BE ESPECIALLY ACTIVE...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST
INTERACTING WITH RETURNING GULF MOISTURE. CONSENSUS WOULD SUGGEST
WELL BELOW NORMAL TEMPERATURES NORTH OF THE FRONT OVER CENTRAL
KANSAS TUESDAY...WITH CONTINUED BELOW NORMAL TEMPERATURES AREAWIDE
WEDNESDAY. THINKING THE POTENTIAL EXISTS FOR AT LEAST MID 30S
TEMPERATURES OVER MAINLY CENTRAL KANSAS EARLY WEDNESDAY MORNING.

ADK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: THUNDERSTORMS AND STRATUS...THEN STRONG WINDS FRIDAY.

UPPER LEVEL STORM SYSTEM WILL INTENSIFY AS IT EMERGES FROM CO/NM
TO OVER KS THIS AFTERNOON INTO FRIDAY. MOISTURE WILL CONTINUE TO
GET DRAWN RAPIDLY NORTHWARD INTO CENTRAL/EASTERN KS AHEAD OF THE
STORM SYSTEM. SCATTERED CONVECTION PROGGED TO DEVELOP INITIALLY
OVER CENTRAL KS EARLY THIS AFTERNOON...POSSIBLY AFFECTING
RSL/SLN/HUT. OTHER SEVERE THUNDERSTORMS EXPECTED TO DEVELOP JUST
EAST OF DRYLINE LATE THIS PM/EVE...ACROSS THE FLINT HILLS AND SERN
KS. CNU WILL LIKELY BE AFFECTED BY THIS ACTIVITY...WHILE ICT WILL
BE ON THE WESTERN EDGE AND MAY NOT GET THUNDERSTORMS. STRATUS OVER
EASTERN CO/WESTERN KS/SWRN NE WILL WRAP SOUTHEASTWARD AROUND THE
UPPER LOW INTO CENTRAL/SOUTH CENTRAL KS TONIGHT INTO FRIDAY.
STRONG/GUSTY NW WINDS WILL DEVELOP FRIDAY WITH GUSTS OF 40-45 KT
EXPECTED ALONG/W OF I-135...AFFECTING RSL/SLN/HUT/ICT.

JMC

&&

.FIRE WEATHER...

VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50-60
MPH SHOULD SEND THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO
EXTREME CATEGORY MAINLY ALONG/WEST OF I-135 FRIDAY. DID NOT ISSUE
A FIRE WEATHER WATCH THOUGH DUE TO THE POSSIBILITY OF NUMEROUS RAIN
SHOWERS ACROSS THE AREA...ALONG WITH WELL BELOW NORMAL
TEMPERATURES...WHICH WOULD TEND TO GREATLY LESSEN THE FIRE DANGER.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    41  50  34  66 /  40  60  10  10
HUTCHINSON      40  48  32  66 /  50  70  10  10
NEWTON          42  48  33  64 /  50  60  10  10
ELDORADO        43  49  33  64 /  30  60  10  10
WINFIELD-KWLD   42  52  34  67 /  30  40  10  10
RUSSELL         36  46  30  66 /  70  70  10  10
GREAT BEND      36  47  30  67 /  70  70  10  10
SALINA          44  47  32  65 /  60  70  20  10
MCPHERSON       41  47  32  65 /  60  70  10  10
COFFEYVILLE     45  54  37  65 /  90  60  20  10
CHANUTE         45  53  36  64 /  90  70  20  10
IOLA            45  53  35  63 /  90  70  20  10
PARSONS-KPPF    45  54  36  64 /  90  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ049-051>053-
068-069-083-092-093.

HIGH WIND WARNING FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, Apr 14, 11:52 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT THU APR 14 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1252 PM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS ARE LIKELY THIS AFTERNOON INTO THE EVENING HOURS FOR
MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. STORMS ARE
FIRST EXPECTED TO DEVELOP BETWEEN 1 AND 3 PM ALONG AND NORTHEAST
OF A GREAT BEND TO WICHITA LINE. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE HAIL AS LARGE AS HALF DOLLARS ALONG WITH A
BRIEF TORNADO OR TWO.

ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP FURTHER SOUTH
ALONG THE DRYLINE AFTER 3 PM AND CONTINUE THROUGH THE EVENING
HOURS. THESE STORMS WILL MAINLY AFFECT LOCATIONS SOUTHEAST OF THE
KANSAS TURNPIKE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
BASEBALL SIZE HAIL...WINDS TO 75 MPH ALONG WITH LONGER TRACK
TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY STRONG NORTHWEST WINDS WILL OVERSPREAD ALL OF CENTRAL AND
SOUTH CENTRAL KANSAS ON FRIDAY. WIND SPEEDS ARE EXPECTED TO BE
SUSTAINED BETWEEN 35 AND 40 MPH WITH GUSTS EXCEEDING 50 MPH. A
HIGH WIND WATCH IS IN EFFECT GENERALLY ALONG AND WEST OF
INTERSTATE 135.

THESE STRONG NORTHWEST WINDS ON FRIDAY WILL ELEVATE THE GRASSLAND
FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY FOR
LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135 ON FRIDAY.

TEMPERATURES EARLY SATURDAY MORNING COULD DROP TO NEAR FREEZING
OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. ANYONE WITH
SENSITIVE OUTDOOR PLANTS SHOULD STAY TUNED FOR SUBSEQUENT OUTLOOKS
AND FORECASTS.

THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. AT
THIS TIME IT APPEARS STRONG AND SEVERE STORMS WILL BE POSSIBLE
WITH SOUTHEAST KANSAS HAVING THE GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE
EVENING HOURS FOR LOCATIONS EAST OF A GREAT BEND...TO WICHITA TO
WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Russell

When
April 14, 2:11 PM CST to April 16, 2:48 AM CST
Where
Russell forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

High Wind, Barton

When
April 14, 2:11 PM CST to April 16, 2:48 AM CST
Where
Barton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

High Wind, Reno

When
April 14, 2:11 PM CST to April 16, 2:48 AM CST
Where
Reno forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The strong gradient winds toppled a gas station roof in Hutchinson. There were several reports of tree limbs downed, along with arcing power lines. 2000 people were without power because of the strong winds and arcing power lines. A portion of a liquor store roof was torn off.

High Wind, Ellsworth

When
April 14, 2:11 PM CST to April 16, 2:48 AM CST
Where
Ellsworth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

High Wind, Kingman

When
April 14, 2:11 PM CST to April 16, 2:48 AM CST
Where
Kingman forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A spotter reported several 6 to 7 inch tree limbs were blown down.

High Wind, Harvey

When
April 15, 2:43 PM CST to April 16, 2:48 AM CST
Where
Harvey forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$12,000
Reported by
AWOS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

An empty semi tractor trailer truck was picked up and pushed by the back end and blown across US Highway 50 into a ditch east of Newton near Burrton.

High Wind, Sedgwick

When
April 15, 2:43 PM CST to April 16, 2:48 AM CST
Where
Sedgwick forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A bolted down storage shed was blown off of its foundation in Wichita. Also, a three to eight foot section of a patio roof was blown off in East Wichita.

High Wind, Saline

When
April 15, 2:43 PM CST to April 16, 2:48 AM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

High Wind, McPherson

When
April 15, 2:43 PM CST to April 16, 2:48 AM CST
Where
McPherson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

High Wind, Sumner

When
April 15, 2:43 PM CST to April 16, 2:48 AM CST
Where
Sumner forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288834, 288836, 288839, 288848, 288860, 288840, 288842, 288843, 288846, 288851.